Forty-four apparently healthy dogs and four normal cattle were given multiple therapeutic, sterilizing or higher dosages of Berenil, Phenamidine and quinoronium sulphate in order to determine the toxic effects of these drugs. The former two drugs produced severe nervous symptoms such as imbalance, rolling movements, extensor rigidity, opisthotonus, nystagmus and terminal paralysis in the majority of the dogs. Prominent haemorrhagic and malacic lesions were encountered in the brain, mainly in the cerebellum, midbrain and thalamus. Two repeated daily doses of 20 mg/kg of Phenamidine caused brain lesions in one dog after a latent period of 2 days. Only mild nervous symptoms were produced in the cattle but none of the brain lesions found in the dogs were noticed. Degenerative lesions, mainly of a fatty nature, occurred in the liver, kidneys, myocardium and skeletal muscles of some of the dogs and cattle, being more prominent in the latter species. None of the animals which received quinoronium sulphate showed similar nervous symptoms or succumbed. The results of the experiments therefore clearly indicate that the diamidines are potently harmful drugs and that their therapeutic dosages should never be exceeded or repeated in the course of treatment of a disease.
The journals have been scanned with a SupraScan 10000RGB scanner; 24-bit true colour, 400 dpi, saved in TIFF-format.
Copies of the master images have been converted to black & white, 1-bitmap images and OCRed with ABBYY Fine Reader v.9 software.
Adobe Acrobat v.9 was used for the merging and conversion to the final presentation PDF-format.